Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 110, NWS Memphis, TN

July 10, 2016DeSoto County, Tunica County, Mississippi; Crittenden County, St. Francis County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 10, 2016, 12:17 AM CDT for DeSoto County, Tunica County, Mississippi; Crittenden County, St. Francis County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2016, 12:17 AM CDT (05:17 UTC)
Expired
Jul 10, 2016, 3:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crittenden County, AR, St. Francis County, AR, DeSoto County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 70 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 5.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WGUS54 KMEG 100517
FFWMEG
ARC035-123-MSC033-143-100815-
/O.NEW.KMEG.FF.W.0110.160710T0517Z-160710T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1217 AM CDT SUN JUL 10 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  EAST CENTRAL ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
  NORTHEASTERN TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 315 AM CDT

* AT 1216 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SOUTHAVEN...HORN LAKE...HERNANDO...HUGHES...WALLS...
  HORSESHOE LAKE...EUDORA...ROBINSONVILLE...PINCKNEY...LYNCHBURG...
  LAKE CORMORANT...TRINITY...FREES CORNERS...PENTON...NORTH HUGHES...
  WEST DAYS...NEWPORT...ALDEN...LAKE VIEW AND PENJUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3500 9048 3499 9002 3478 8991 3478 9047
      3480 9047 3482 9046 3486 9048 3488 9048
      3489 9046 3489 9044 3487 9043 3484 9043
      3483 9041 3490 9041 3490 9048

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 11:45 PM CDT, 32 minutes earlier.

Area forecast discussion, Jul 9, 11:45 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1145 PM CDT SAT JUL 9 2016

.DISCUSSION...
Updated to include the 06z aviation discussion below.

&&

.PREV DISCUSSION... /issued 903 PM CDT SAT JUL 9 2016/

DISCUSSION...Surface analysis this evening indicates a quasi-
stationary boundary located from West Central Missouri into
Southeast Missouri and along the Ohio River. Water Vapor Satellite
trends over the past hour or two have indicated warming cloud tops
over southern Missouri, North Mississippi, and Northeast Texas.
KNQA/KGWX WSR-88D radar trends have indicated weakening intensity
of shower/thunderstorm activity. As of 8 pm CDT, temperatures
across the Mid-South are predominantly in the upper 70s to lower
80s.

Latest 00Z WRF/HRRR suggest the activity will gradually diminish
into the overnight hours. Will make adjustments to the remainder
of tonight's forecast to account for short term trends. Otherwise,
forecast is in good shape.

Updated grids will be available shortly.

CJC

PREV DISCUSSION... /issued 619 PM CDT SAT JUL 9 2016/

DISCUSSION...
Updated to include the 00z aviation discussion below.

PREV DISCUSSION... /issued 253 PM CDT SAT JUL 9 2016/

DISCUSSION...

Numerous showers and thunderstorms have developed along an old
outflow boundary across North Central Mississippi this afternoon.
This the area will be the main focus of development into the
evening hours. Activity should dissipate by the overnight hours.

A weak upper low will remain in the vicinity of the Mid-South
through Tuesday. In addition, a weak stationary front stretches
along the MO/AR and TN/KY border. As a result, chances for
scattered showers and thunderstorms will continue. Some locations
may receive locally heavy rainfall while others see no rain at
all. Too hard to pinpoint where initiation will occur. A lot will
be determined by where lingering outflow boundaries exist or
where the frontal boundary sits. Highs will remain in the mid 80s
to lower 90s.

After Tuesday, rain chances will diminish and will be more
diurnal based. Highs will return to the lower to mid 90s.

A cold front will begin to approach the Mid-South on Thursday and
will bring increased rain chances for northern portions of the
Mid-South for the end of the week into early next weekend.

KRM

&&

.AVIATION...
/06z TAFs/

Convection ramped up in coverage this evening, generally
along/south of I-40 and will continue to drift slowly south as its
intensity wanes. KMEM will be on the northern edge of the
stratiform precipitation, necessitating a need to at least showers
for the next few hours. Tupelo is more likely to experience
thunder on station early this morning. No precipitation is
anticipated at the other forecast terminals overnight. Tempo MVFR
vis/ceilings will be possible within thunderstorms, with
prevailing VFR conditions otherwise. Scattered showers and
thunderstorms are expected again on Sunday, mainly during the
afternoon hours at KMEM/KTUP.

Johnson

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jul 9, 11:27 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1127 PM CDT SAT JUL 9 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-110630-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1127 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL OVERNIGHT
ACROSS PORTIONS OF NORTH MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE SUNDAY...WITH
DIMINISHING COVERAGE MONDAY. STRONG GUSTY WIND IS POSSIBLE. LOCALLY
HEAVY RAINFALL MAY RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 7:39 PM CDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
739 PM CDT SAT JUL 9 2016

MSZ011-100115-
QUITMAN MS-
739 PM CDT SAT JUL 9 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 815 PM CDT FOR...

SOUTHERN QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 738 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER BELEN...OR 15 MILES
EAST OF CLARKSDALE...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHERN QUITMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3408 9036 3430 9040 3431 9028 3424 9013
      3417 9014
TIME...MOT...LOC 0038Z 309DEG 11KT 3425 9032

JOHNSON
Special weather statement, Jul 9, 7:56 PM CDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
756 PM CDT SAT JUL 9 2016

ARZ009-MOZ113-100130-
CLAY AR-DUNKLIN MO-
756 PM CDT SAT JUL 9 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 830 PM CDT FOR...

NORTHEASTERN CLAY COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...

AT 756 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER POLLARD...OR NEAR
CHALK BLUFF NATURAL AREA. THIS STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN CLAY AND NORTHEASTERN DUNKLIN COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3655 8995 3653 8996 3648 8996 3630 9032
      3643 9041 3650 9032 3650 9022 3654 9021
      3655 9019 3657 9018 3659 9019 3660 9018
TIME...MOT...LOC 0056Z 112DEG 2KT 3646 9029

JOHNSON
Special weather statement, Jul 9, 8:23 PM CDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
823 PM CDT SAT JUL 9 2016

MSZ001-TNZ088-100200-
DESOTO MS-SHELBY TN-
823 PM CDT SAT JUL 9 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 900 PM CDT FOR...

NORTH CENTRAL DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTH CENTRAL SHELBY COUNTY IN WESTERN TENNESSEE...

AT 823 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED OVER SOUTHAVEN...MOVING SOUTHEAST AT 10 MPH.

PEOPLE IN NORTH CENTRAL DESOTO AND SOUTH CENTRAL SHELBY COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3508 9000 3503 8984 3490 8997 3499 9008
      3500 9009
TIME...MOT...LOC 0123Z 299DEG 7KT 3500 8998

JOHNSON
Special weather statement, Jul 9, 8:47 PM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
847 PM CDT SAT JUL 9 2016

MSZ001-100230-
DESOTO MS-
847 PM CDT SAT JUL 9 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 930 PM CDT FOR...

NORTHEASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 846 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED NEAR OLIVE BRANCH...MOVING EAST AT 15 MPH.

PEOPLE IN NORTHEASTERN DESOTO COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3489 8999 3499 8996 3499 8972 3478 8972
TIME...MOT...LOC 0146Z 283DEG 14KT 3496 8989

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:39 PM CDTSpecial Weather StatementMEGQuitman36 min
Jul 9, 8:23 PM CDTSpecial Weather StatementMEGDeSoto37 min
Jul 9, 8:47 PM CDTSpecial Weather StatementMEGDeSoto43 min
Jul 9, 9:43 PM CDTFlash Flood WarningMEGDeSoto, Marshall5 hr
Jul 10, 12:20 AM CDTFlash Flood WarningMEGAlcorn, Itawamba, Prentiss, Tishomingo4 hr
Jul 10, 4:59 PM CDTSpecial Weather StatementMEGTallahatchie46 min
Jul 9, 7:56 PM CDTSpecial Weather StatementMEGClay34 min

Nearby

Flash Flood Warnings in Mississippi, 2016Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.